Pennsylvania, 2012High Wind in Pennsylvania, February 24, 2012
February 24, 2012 · NWS CLE · 3 events in 3 counties and zones
An area of deepening low pressure moved northeast across Ohio on February 24th. A cold front stretching south from the low swept east across northwestern Pennsylvania around midday.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deepening low pressure moved northeast across Ohio on February 24th. A cold front stretching south from the low swept east across northwestern Pennsylvania around midday. Strong and damaging southwest to west winds occurred behind the cold front. Trees and power lines were downed throughout the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 24, 12:31 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 24, 12:31 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1231 PM EST FRI FEB 24 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST ACROSS OHIO TO LAKE ERIE AND
SOUTHERN ONTARIO CANADA. THE LOW WILL FORCE A COLD FRONT EAST ACROSS
THE AREA LATER TONIGHT. A TROUGH WILL MOVE SOUTH ACROSS THE AREA
SATURDAY MORNING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION LATE
SATURDAY NIGHT INTO SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH FAIRLY MILD AIR STILL IN PLACE AND LIKELY TO REMAIN FOR A FEW
MORE HOURS WE WILL DELAY THE CHANGEOVER TO SNOW TOWARD LATE
AFTERNOON. WINDS HAVE INCREASED BUT HAVE YET TO REACH WARNING
CRITERIA. CLOUD COVER BREAKS HAVE FILLED IN AND MAY LIMIT ANY
FURTHER HEATING AND MAY KEEP THE WIND DOWN. WILL CONTINUE THE
WARNING FOR NOW. MAX TEMPERATURE FOR THE DAY HAS LIKELY BEEN
REACHED WITH COLD AIR POISED JUST TO THE NW. THIS WILL SWEEP
ACROSS THE REGION THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE LAKE EFFECT IS EXPECTED TO PICK UP IN EARNEST TONIGHT AS FLOW
BECOMES WELL ALIGNED. MAINLY A WEST TO WEST NORTHWEST FLOW IS
EXPECTED TONIGHT AND THIS SHOULD ENHANCE THE LAKE EFFECT SNOWS OVER
THE EXTREME NORTHEAST PORTION OF THE AREA. LAKE TO AIR TEMP
DIFFERENCE IS NOT ALL THAT EXCITING WITH CONDITIONAL INSTABILITY
EXPECTED. HOWEVER...WITH DEEP MOISTURE AND PERSISTENT FLOW
EXPECTED...LOOKING AT SNOW ACCUMULATIONS REACHING THE THRESHOLD FOR
LAKE EFFECT SNOW ADVISORY CRITERIA STARTING AROUND 1 AM EST TONIGHT.
SNOWFALL ACCUMULATIONS COULD REACH NEARLY A FOOT IN SOME OF THE
HIGHER ELEVATIONS. HOWEVER...SNOW ACCUMULATIONS SHOULD BE SPREAD OUT
OVER SUCH A LONG PERIOD OF TIME THAT WE DONT ANTICIPATE ISSUING A
WARNING AT THIS TIME.
AS THE HIGH PRESSURE BUILDS EAST SATURDAY NIGHT...THE FLOW WILL BE
CUT OFF RATHER QUICKLY AND THIS WILL BRING AN END TO THE LAKE EFFECT
SNOW.
FOR THE REST OF THE FORECAST AREA...LIGHT SNOW IS EXPECTED OVER THE
REGION AND LOOKING AT LIGHT SNOW AMOUNTS MAINLY DUE TO THE SYNOPTIC
SNOW WITH THE LOW PRESSURE. THE SNOW ACCUMULATIONS OUTSIDE THE LAKE
EFFECT AREAS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA WILL TAPER
OFF INTO SATURDAY AND THEN DISSIPATE ENTIRELY BY SATURDAY NIGHT.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
AS HIGH PRESSURE RETURNS SUNDAY INTO EARLY MONDAY...FAIR WEATHER
WILL RETURN AS WELL. THE HIGH WILL MOVE EAST TO THE ATLANTIC OCEAN
ALLOWING ANOTHER ROUND OF LOW PRESSURE MOVE INTO THE WESTERN GREAT
LAKES REGION. THE LOW IS EXPECTED TO SPREAD MORE PRECIPITATION INTO
THE REGION LATE SUNDAY NIGHT. MOST OF THE MOISTURE ASSOCIATED WITH
THE FEATURE WILL REMAIN NORTH OF THE STORM CENTER SO THE
PRECIPITATION THREAT WILL BE MINIMIZED. FAIR WEATHER RETURNS FOR
MONDAY AND MONDAY NIGHT.
TEMPERATURES THROUGH THIS PERIOD ARE EXPECTED TO BE ON THE INCREASE
WITH WARM AIR ADVECTION TAKING PLACE ON THE WEST SIDE OF THE HIGH
PRESSURE CENTER. AS LOW MOVES NORTHEAST OF THE REGION
MONDAY...TEMPERATURES WILL DROP BACK INTO THE 20S AGAIN FOR LOWS
MONDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS ARE ACTUALLY IN DECENT AGREEMENT WITH A STORM SYSTEM THAT
WILL MOVE FROM THE CENTRAL PLAINS ON TUESDAY TO THE CENTRAL GREAT
LAKES BY WEDNESDAY. WE SHOULD BE ON THE WARM SIDE OF THIS SYSTEM
YET AGAIN. HOWEVER AS THE PRECIPITATION STARTS TUESDAY NIGHT INTO
EARLY WEDNESDAY THERE COULD BE SOME SNOW FOR THE NORTHERN HALF OF
THE REGION. MORE DETAILS ON THIS NEXT NEXT FEW DAYS. SO EXPECT TO
SEE RAIN FOR MOST LOCATIONS FOR WEDNESDAY. IT WILL BE COOLER IN THE
WAKE OF THIS STORM SYSTEM ON THURSDAY BUT NOT COLD ENOUGH TO
GENERATE ANYTHING MORE THAN A FEW LAKE EFFECT SNOW SHOWERS.
AFTER HIGHS IN THE MIDDLE TO UPPER 40S ON TUESDAY AND WEDNESDAY IT
APPEARS WE WILL REMAIN IN THE MIDDLE 30S TO NEAR 40 ON THURSDAY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WINDS WILL CONTINUE TO BE THE FOCUS OF THE FORECAST THROUGH THE
SHORT TERM. MOST OF THE TAF LOCATIONS CURRENTLY HAVE SUSTAINED
WINDS IN THE MID 20S WITH GUSTS IN THE 40-45 KNOT RANGE. MODELS
INDICATE THIS TREND WILL CONTINUE THROUGH THE EVENING. MAX WIND
GUST POTENTIAL SHOULD BE 20Z-00Z...WITH THE HIGHEST GUSTS IN THE
EASTERN SECTIONS OF THE WARNING AREA. A FEW GUST COULD REACH NEAR
50 KNOTS. WINDS WILL REMAIN GUSTY OVERNIGHT AND WIND GUSTS IN THE
30 KNOT RANGE ARE EXPECTED. WINDS WILL REMAIN FROM THE WEST TO
SOUTHWEST.
MVFR CLOUD CONDITIONS WILL CONTINUE TO PUSH FROM THE WEST.
CEILINGS 1-2KFT ARE EXPECTED THIS EVENING. SNOW SHOWERS WILL MOVE
FROM WEST TO EAST THIS EVENING. VSBYS COULD BRIEFLY DROP TO LESS
THAN 1 MILE IN THESE SNOW SHOWERS. CEILINGS COULD BRIEFLY DROP TO
IFR WITH THE SNOW SHOWERS. THE BULK OF THE SNOW WILL MOVE EAST OF THE
AREA BY 03Z WITH SOME LAKE EFFECT SNOW SHOWERS IMPACTING THE
EASTERN SITES.
OUTLOOK...PERIODS OF NON-VFR LIKELY SATURDAY THROUGH SATURDAY NIGHT.
&&
.MARINE...
LOW PRESSURE OVER EAST CENTRAL INDIANA WILL REACH LAKE ERIE BY MID
MORNING THEN CONTINUE TO LAKE ONTARIO BY FRIDAY AFTERNOON. THIS WILL
CAUSE WINDS TO 34 TO 40 KNOT GALES THIS AFTERNOON. DID NOT INCLUDE
THE WESTERN BASIN IN THE GALE WARNING SO HAD TO ISSUE A SMALL CRAFT
ADVISORY WITH WINDS TO 30 KNOTS.
AS A TROUGH OF LOW PRESSURE CROSSES LAKE ERIE SATURDAY IT WILL HELP
TO KEEP WINDS UP ENOUGH TO KEEP AT SMALL CRAFT ADVISORY CONDITIONS
GOING INTO AT LEAST SATURDAY EVENING.
A RIDGE WILL BUILD ACROSS THE LAKE EARLY SUNDAY...SHIFTING EAST BY
MONDAY AS LOW PRESSURE MOVES TO THE CENTRAL GREAT LAKES. A COLD
FRONT WILL MOVE ACROSS LAKE ERIE TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR OHZ008>013-
017>022-027>032-036>038-047.
HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR OHZ014-023-
033-089.
WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR OHZ003-006-007.
PA...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR PAZ001>003.
LAKE EFFECT SNOW ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR
PAZ001>003.
MARINE...GALE WARNING UNTIL 3 AM EST SATURDAY FOR LEZ061-144>149-
164>169.
SMALL CRAFT ADVISORY UNTIL 9 PM EST SATURDAY FOR LEZ142-143.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...REL
LONG TERM...MULLEN
AVIATION...GARNET
MARINE...MULLENHazardous weather outlook, Feb 24, 10:23 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1023 AM EST FRI FEB 24 2012
OHZ008>013-017>022-027>032-036>038-047-251530-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MARION-MORROW-HOLMES-KNOX-
1023 AM EST FRI FEB 24 2012
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ014-023-033-089-251530-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-
1023 AM EST FRI FEB 24 2012
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006-007-251530-
LUCAS-WOOD-OTTAWA-
1023 AM EST FRI FEB 24 2012
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001>003-251530-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1023 AM EST FRI FEB 24 2012
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142-143-162-163-251530-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
1023 AM EST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-144>149-164>169-251530-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1023 AM EST FRI FEB 24 2012
...GALE WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Northern Erie
- When
- February 24, 3:50 PM EST to 5:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A few trees, tree limbs and power lines were downed.
High Wind, Southern Erie
- When
- February 24, 3:50 PM EST to 5:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
A few trees, tree limbs and power lines were downed.
High Wind, Crawford
- When
- February 24, 4:00 PM EST to 5:00 PM EST
- Where
- Crawford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Many trees, tree limbs and power lines were downed across Crawford County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$100,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366739, 366740, 366741.